Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 347, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2006, 2:59 PM CDT for Calhoun County, Alabama. It was in force for 31 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2006, 2:59 PM CDT (19:59 UTC)
- Expired
- Aug 15, 2006, 3:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Calhoun County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 3:05 PM CDT | TSTM WND DMG | Ohatchee, AL | TREES BLOCKING THE ROAD ON CHEROKEE TRAIL IN OHATCHEE. |
| Aug 15, 3:25 PM CDT | TSTM WND DMG | 8 Ne Anniston, AL | TREES AND POWER LINES DOWN ALONG STATE ROUTE 144 BETWEEN OHATCHEE AND ALEXANDRIA. |
| Aug 15, 3:25 PM CDT | TSTM WND DMG | 8 Nw Anniston, AL | TREES AND POWER LINES DOWN ALONG STATE ROUTE 144 BETWEEN OHATCHEE AND ALEXANDRIA. |
| Aug 15, 3:28 PM CDT | TSTM WND DMG | 12 Nw Anniston, AL | TREE DOWN ACROSS CAR IN OHATCHEE. |
| Aug 15, 3:28 PM CDT | TSTM WND DMG | Ohatchee, AL | TREE DOWN ACROSS CAR IN OHATCHEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 151959
SVRBMX
ALC015-152030-
/O.NEW.KBMX.SV.W.0347.060815T1959Z-060815T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT TUE AUG 15 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN EAST CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...WEST END-COBB TOWN...WEAVER...SAKS...
JACKSONVILLE...FORT MCCLELLAN...ANNISTON
* UNTIL 330 PM CDT
* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OHATCHEE...OR ABOUT 7 MILES SOUTHEAST OF SOUTHSIDE...AND MOVING
SOUTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOBSON CITY
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.
LAT...LON 3369 8564 3360 8578 3360 8588 3382 8606
3384 8604 3384 8606 3386 8600 3391 8597
3392 8593 3390 8592 3393 8589
$$
JD/811 follow-up statement
000
WWUS54 KBMX 152018
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT TUE AUG 15 2006
ALC015-152030-
/O.CON.KBMX.SV.W.0347.000000T0000Z-060815T2030Z/
CALHOUN AL-
318 PM CDT TUE AUG 15 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN CALHOUN COUNTY...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SAKS...MOVING SOUTHEAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
END-COBB TOWN...ANNISTON AND HOBSON CITY
LAT...LON 3369 8565 3360 8579 3360 8589 3372 8599
3381 8582
$$
JD/81What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:42 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 15, 12:42 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1242 PM CDT TUE AUG 15 2006 .UPDATE...UPDATED FOR AFTERNOON WEATHER AND AVIATION DISCUSSION. && .DISCUSSION...CLOUDS AND SHOWERS NOT QUITE DEVELOPING AS QUICKLY AS EXPECTED EARLIER...AND SOME ADJUSTMENTS WERE MADE TO THE FORECAST. UPPER LEVEL SUPPORT IS RAPIDLY DISCONNECTING FROM THE FRONT...AND RACING TO THE MID-ATLANTIC COAST...AND THE COLD FRONT SEEMS TO BE STALLING IN THE TENNESSEE VALLEY. AS OFTEN HAPPENS...ALTHOUGH THE PRESSURE TROUGH IS ACROSS CENTRAL ALABAMA...THE WIND SHIFT AND DRIER AIR ARE LAGGING FAR BEHIND...JUST BARELY CLEARING THE BOOTHEEL OF MISSOURI. TEMPTATIONS ARE TO REALLY PULL BACK ON POPS AND CLOUDS...BUT JUST IN THE LAST HALF HOUR...WITH TEMPS MAKING THE MID 90S ACROSS WESTERN ALABAMA...CLOUD COVER IS ON THE INCREASE AND THE RADAR IS STARTING TO COME ALIVE. STILL...MORNING MODEL RUNS...NAM/WRF IN PARTICULAR...HAVE PULLED BACK QUITE A BIT ON CONVECTION AND CLOUDS...AND AM INCLINED TO DO THE SAME FOR THE REMAINDER OF TODAY. UPDATED ZONES ALREADY SENT. && .AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON IN RESPONSE TO APPROACHING COLD FRONT. AT THIS POINT...DECIDED NOT TO GO PREDOMINANT THUNDERSTORMS THIS AFTERNOON AT ANY LOCATION...BUT WILL HANDLE WITH VCTS AND AMEND AS NECESSARY THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO DWINDLE WITH THE LOSS OF HEATING TONIGHT...AND WITH LINGERING MOISTURE AND FRONTAL BOUNDARY...MVFR IS IN THE FORECAST FOR MOST LOCATIONS...WITH TEMPORARY IFR AT EET AND ANB DURING THE EARLY MORNING HOURS. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/99
Hazardous weather outlook, Aug 15, 1:49 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 149 PM CDT TUE AUG 15 2006 ALZ011>015-017>050-161130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 149 PM CDT TUE AUG 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA TODAY GENERALLY FROM THROUGH 8 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL UP TO 2 INCHES IN AN HOUR...DEADLY LIGHTNING...AND WIND GUSTS TO 45 MPH. A COLD FRONT WILL MOVE INTO CENTRAL ALABAMA TODAY. THE FRONT IS EXPECTED TO BE BETWEEN BIRMINGHAM AND MONTGOMERY THIS AFTERNOON. THEREFORE...THE BEST CHANCE OF A STRONG STORMS WILL BE BETWEEN THE INTERSTATE 59 CORRIDOR AND THE INTERSTATE 85/US 80 CORRIDOR... ALTHOUGH A STRONG STORM MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY THIS AFTERNOON...ALTHOUGH STORMS ARE EXPECTED TO REMAIN UNORGANIZED. THE CHANCE OF A CONVECTIVE WATCH REMAINS LOW AT THIS TIME. JD/81
In the hours before
Special weather statement, Aug 15, 1:38 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 138 PM CDT TUE AUG 15 2006 ALZ020-151945- CHEROKEE- 138 PM CDT TUE AUG 15 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 245 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM GAYLESVILLE TO 7 MILES SOUTHWEST OF LEESBURG...MOVING SOUTHEAST AT 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR LEESBURG...GAYLESVILLE...CEDAR BLUFF...CENTRE...BALL FLAT...POPE... FORNEY AND PLEASANT GAP THROUGH 245 PM CDT. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE. 12/SIRMON
Special weather statement, Aug 15, 2:15 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CDT TUE AUG 15 2006 ALZ024-151945- JEFFERSON- 215 PM CDT TUE AUG 15 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 245 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER FAIRFIELD...MOVING SOUTHEAST AT 25 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PLEASANT GROVE... MIDFIELD...LIPSCOMB...FAIRFIELD...BRIGHTON...BIRMINGHAM...MOUNTAIN BROOK AND HOMEWOOD THROUGH 245 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 10/ARM
Special weather statement, Aug 15, 2:18 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 218 PM CDT TUE AUG 15 2006 ALZ018-151945- ETOWAH- 218 PM CDT TUE AUG 15 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 245 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER RIDGEVILLE...MOVING SOUTHEAST AT 25 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RIDGEVILLE...REECE CITY... ATTALLA...RAINBOW CITY...GADSDEN...SOUTHSIDE...HOKES BLUFF AND GLENCOE THROUGH 245 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 10/ARM
Special weather statement, Aug 15, 2:47 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 247 PM CDT TUE AUG 15 2006 ALZ018-019-152015- CALHOUN-ETOWAH- 247 PM CDT TUE AUG 15 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN AND ETOWAH COUNTIES UNTIL 315 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GLENCOE...MOVING SOUTHEAST AT 20 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SOUTHSIDE...GLENCOE...NEW LIBERTY...WEAVER...SAKS AND JACKSONVILLE THROUGH 315 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. JD/81
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:42 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 33 min |
| Aug 15, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 23 min |
| Aug 15, 3:21 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 14 min |
| Aug 15, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 23 min |
| Aug 15, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 47 min |
| Aug 15, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes, Marengo, Perry, Sumter | 41 min |
| Aug 15, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.